Isotretinoin possibly linked to IBD

October 1, 2006

The first systematic review of inflammatory bowel disease (IBD) in isotretinoin users shows that this drug may trigger IBD in certain patients. While the Physician's Desk Reference lists IBD as a possible adverse event associated with use of isotretinoin, "Our goal was primarily to determine if this association was legitimate," and if so, what it means to physicians and patients, Corey A. Siegel, M.D., says. He is one of the review's authors and assistant professor of medicine and director of the Dartmouth-Hitchcock Inflammatory Bowel Disease Center in Lebanon, N.H.

Lebanon, N.H. - The first systematic review of inflammatory bowel disease (IBD) in isotretinoin users shows that this drug may trigger IBD in certain patients.

An association between isotretinoin and IBD has been reported anecdotally, he says, "but it's never been looked at systematically."

In response, the FDA provided summary information regarding possible cases involving isotretinoin and IBD over a five-year period, Dr. Siegel says. The researchers then pared this first wave of reports down to 85 cases that met the study's criteria and asked the FDA for detailed case reports on each.

To assess the likelihood of a causal connection between isotretinoin and IBD in the MedWatch cases, researchers used the Naranjo ADR probability scale (Naranjo CA, et al. Clin Pharmacol Ther. 1981;30:239-245). It analyzes factors such as whether the adverse event appeared after the suspected drug was administered, and if the reaction improved when the drug was discontinued or a specific antagonist administered.

Based on this analysis, researchers found that in 68 percent of reported cases, isotretinoin could be considered a "probable" cause of patients' IBD; in four cases (5 percent), a "highly probable" cause (Reddy D, et al. Am J Gastroenterol. 2006;101:1569-1573).

Dr. Siegel reveals, "It was surprising that the majority of cases did show that there was a probable association between isotretinoin and IBD."

He says that while he expected most cases to show only a possible or doubtful association, "We found enough evidence to suggest a probable link in 58 cases, and a highly probable association in four."

Conversely, Dr. Siegel reports that researchers ranked 23 cases as "possible" and none as doubtful.

As a result of this analysis, Dr. Siegel says he and his colleagues take the position that there is a "very long list of potential isotretinoin side effects, many of which are very severe, up to and including suicide and pregnancy loss. IBD should remain on that list and highlighted as a problem."

He adds that although this shouldn't dissuade anyone from taking the drug, "If patients have a history of IBD or perhaps a strong family history, or symptoms suggesting that they have IBD, it might be worth thinking twice about."

Regarding the study design, Dr. Siegel tells Dermatology Times, "Its main strength is that it was truly a systematic study and the first of its kind, as opposed to simply looking at case reports in the literature."

Furthermore, he says the Naranjo probability scale has been validated and used for many other medications.

"It was a very fair design," Dr. Siegel says, "but the study's limitations are the limitations of MedWatch."